Alert archive / South Carolina / Small Craft Advisories in 2012

Small Craft Advisory 19, NWS Wilmington, NC

March 5, 2012

NWS Wilmington, NC issued this small craft advisory at Mar 5, 2012, 4:45 PM EST. It took effect at Mar 5, 2012, 5:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2012, 4:45 PM EST (21:45 UTC)
In effect from
Mar 5, 2012, 5:00 PM EST
Expired
Mar 5, 2012, 11:48 PM EST
In force
7 hr
Issued by
NWS Wilmington, NC

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WHUS72 KILM 052145
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EST MON MAR 5 2012

AMZ250-252-254-256-060500-
/O.CAN.KILM.GL.W.0004.000000T0000Z-120306T0000Z/
/O.NEW.KILM.SC.Y.0019.120305T2200Z-120306T0500Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
445 PM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.
THE GALE WARNING HAS BEEN CANCELLED.

* WINDS...NORTHWEST 20 TO 25 KT...BECOMING NORTH TONIGHT AND
  DIMINISHING. GUSTS TO 30 KT INTO THIS EVENING.

* SEAS...4 TO 7 FT...SLOWLY SUBSIDING DURING THE NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
RJD
2 follow-up statements
220 
WHUS72 KILM 060315
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1015 PM EST MON MAR 5 2012

AMZ254-256-060415-
/O.CAN.KILM.SC.Y.0019.000000T0000Z-120306T0500Z/
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1015 PM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

SMALL CRAFT SHOULD EXERCISE CAUTION LATE THIS EVENING.

$$

AMZ250-252-060500-
/O.CON.KILM.SC.Y.0019.000000T0000Z-120306T0500Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
1015 PM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS...NORTH 15 TO 20 KT. 

* SEAS...4 TO 6 FT...SUBSIDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
RJD
508 
WHUS72 KILM 060448
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1148 PM EST MON MAR 5 2012

AMZ250-252-060600-
/O.CAN.KILM.SC.Y.0019.000000T0000Z-120306T0500Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
1148 PM EST MON MAR 5 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

SMALL CRAFT SHOULD EXERCISE CAUTION OVERNIGHT.

$$
RJD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 3:35 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 5, 3:35 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
335 PM EST MON MAR 5 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT SHIFTING OVERHEAD
THROUGH TUESDAY. COOLER THAN NORMAL TEMPERATURES ARE EXPECTED THE FIRST
HALF OF THIS WEEK...FOLLOWED BY A WARMING TREND MID TO LATE WEEK AS
HIGH PRESSURE DRIFTS OFFSHORE. A COLD FRONT WILL CROSS THE AREA
SATURDAY WITH HIGH PRESSURE BUILDING IN BEHIND IT OVER THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...FOCUS BEGINS TO SHIFT TO THE AREA OF HIGH
PRESSURE CURRENTLY LOCATED ACROSS WESTERN KENTUCKY. THIS FEATURE
WILL MOVE ACROSS TO THE PIEDMONT BY TUESDAY MORNING. NUMERICAL
GUIDANCE HAS COOLED SLIGHTLY AND WITH THE FORECAST POSITION OF THE
HIGH...WILL LEAN TOWARD THE WARMER SIDE...MET NUMBERS AS A COUPLE
KNOTS OF WIND SHOULD KEEP US FROM FALLING OFF THE CLIFF. WIND
ADVISORY CONTINUES THROUGH 4 PM ALTHOUGH THE STRONGEST WINDS WILL
BE QUICKLY SUBSIDING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...STRONG HIGH PRESSURE WILL BE DRIFTING
OVERHEAD ON TUESDAY CONTINUING EAST AND SHIFTING OFF SHORE BY
WEDNESDAY. A MID TO UPPER RIDGE WILL BUILD UP FROM THE GULF COAST
THROUGH THE PERIOD WITH H5 HEIGHTS INCREASING UP TO 580 DM. 850
TEMPS WILL BE ON THE RISE THROUGH THE PERIOD REACHING AROUND 7 TO
8 C BY WED. OVERALL EXPECT A WARMING TREND BUT WITH A VERY COOL
START TO TUES MORNING...EXPECT TEMPS TO REBOUND ONLY TO THE MID TO
UPPER 50S IN A COOLER NORTHERLY FLOW BY TUES AFTN. THE COLUMN WILL
REMAIN EXTREMELY DRY ON TUES WITH PCP WATER VALUES DOWN AROUND A
QUARTER OF AN INCH OR LESS. THEREFORE EXPECT FULL SUNSHINE.

AS WINDS VEER AROUND BECOMING MORE E-SE THROUGH WEDNESDAY DEWPOINT
TEMPS WILL REBOUND A GOOD 20 DEGREES IN A MOIST ON SHORE FLOW. A
WEAK COASTAL TROUGH WILL DEVELOP ON WEDNESDAY BEFORE DAMPENING OUT
AS WINDS VEER AROUND TO THE SOUTHEAST BY AFTERNOON. THIS MAY
PROVIDE THE FOCAL POINT FOR SOME LOW LEVEL CONVERGENCE ENOUGH TO
PRODUCE SOME LOW CLOUDS. THE MOISTURE WILL REMAIN IN A SHALLOW
LAYER WITH VERY DRY AIR ABOVE. THIS MOISTURE WILL BE TRAPPED UNDER
STRONG INVERSION LOCATED AROUND 4-5K FT. THEREFORE EXPECT SOME
CLOUDS ON WED BUT DRY AIR ALOFT SHOULD MIX DOWN AND HELP BREAK UP
SOME OF THE CLOUDS. FOR NOW WILL KEEP CLOUD COVER JUST BELOW
MOSTLY CLOUDY CATEGORY. WILL KEEP PCP OUT OF FORECAST. THE CLOUDS
COULD HAVE AN AFFECT ON THE TEMPS ALSO BUT FOR NOW WILL REMAIN
MORE OPTIMISTIC WITH TEMPS REACHING THE MID 60S WED AFTN WITH SUN
MIXING WITH CLOUDS. WINDS WILL CONTINUE TO VEER AROUND THROUGH WED
NIGHT WITH A WARMER MOISTER RETURN FLOW KEEPING TEMPS FROM
DROPPING MUCH BELOW 50.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 300 PM MONDAY...GUIDANCE HAS COME INTO MUCH BETTER AGREEMENT
FOR THE WKND...ALLOWING FOR INCREASED CONFIDENCE FROM THE PREVIOUS
FEW DAYS...BUT QUESTIONS IN THE DETAILS STILL EXIST.

INVERTED COASTAL TROUGH THURSDAY WILL ADVECT ONSHORE AND WASH OUT
ACROSS THE REGION BRINGING INCREASED LOW LEVEL STRATOCU BUT NO
PRECIP DUE TO CONTINUED DRY MID LEVELS PRESENT IN FORECAST
SOUNDINGS. S/SW RETURN FLOW AROUND OFFSHORE HIGH PRESSURE THU/FRI
ADVECTS WELL ABOVE CLIMO AIR INTO THE CAROLINAS...WITH TEMPS ACROSS
THE CWA REACHING WELL INTO THE 70S BOTH THU AND FRI...EVEN UNDER
PARTLY/MOSTLY CLOUDY SKY CONDITIONS. THIS WARM SOUTHERLY FLOW AND
CLOUD COVER WILL KEEP OVERNIGHT MINS WELL ABOVE CLIMO AS
WELL...AROUDN 50 BOTH NIGHTS.

GFS/CMC/ECMWF ALL SHOW SOME DEGREE OF A COLD FRONT PUSHING SOUTH
VERY LATE FRIDAY OR EARLY SATURDAY. BEST MOISTURE RETURN AHEAD OF
THIS FEATURE...USING MID LEVEL THETA-E RIDGE AS A PROXY...REMAINS
DISPLACED MOSTLY WEST OF THE AREA BUT DUE TO ENHANCED MODEL
AGREEMENT WILL BUMP POP TO CHC FOR FRI NIGHT/SAT IN SHOWERS WITH
LIGHT QPF. STILL SOME UNCERTAINTY INTO HOW FAR SOUTH FRONT WILL
TRAVEL SINCE FORCING BECOMES BOUNDARY PARALLEL IN THE MID
LEVELS...BUT EXPECT TEMPS SATURDAY WILL BE MUCH COOLER...LIKELY 3-5
DEGREES BELOW CLIMO BEHIND FROPA. IF FRONT HANGS UP NEAR THE ILM
CWA...PRECIP MAY LINGER INTO SUNDAY...BUT FORECAST SOUNDINGS AND
PWATS SUGGEST SUNDAY WILL BE DRY...SO HAVE DROPPED POP BELOW SCHC
FOR ALL BUT THE SOUTHERN ZONES BY SUNDAY MORNING. HIGH PRESSURE
BEHIND THE FRONT RETREATS OFFSHORE DURING SUNDAY IN TANDEM WITH
RECOVERING 500MB HEIGHTS AS RIDGING DEVELOPS DOWNSTREAM OF A CLOSED
UPPER LOW ACROSS THE WESTERN CONUS. THIS BRINGS RETURN FLOW AND
TEMPS ONCE AGAIN ABOVE NORMAL BY MONDAY.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 18Z...THERE IS HIGH CONFIDENCE VFR WILL CONTINUE AT ALL
TERMINALS THROUGH THE TAF VALID PERIOD. A COLD FRONT WILL MOVE
RAPIDLY THROUGH THE COASTAL TERMINALS EARLY THIS AFTERNOON. NO
SIGNIFICANT CLOUDINESS EXPECTED EXCEPT BRIEF MID-LEVEL CEILINGS.
SUSTAINED WEST TO WEST-NORTHWEST WINDS OF 20-25 KNOTS...WITH
GUSTS 30-35 KNOTS WILL CAUSE CROSSWIND COMPONENTS OF GREATER THAN
20 KNOTS FOR NORTH SOUTH ACTIVE RUNWAYS.

SHOULD SEE OVERALL WIND SPEEDS GRADUALLY ABATE THIS AFTERNOON BUT
GUSTS TO AROUND 25 KNOTS WILL STILL BE LIKELY UNTIL WIND GUSTS
WILL SUBSIDE 23-00Z AS A NOCTURNAL INVERSION DEVELOPS. AS HIGH
PRESSURE BUILDS IN OVERNIGHT WINDS WILL BECOME PROGRESSIVELY MORE
NORTHERLY. NORTHEAST WINDS EXCEPTED TUESDAY MORNING.

EXTENDED OUTLOOK...VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...PROLIFIC WINDS STILL OCCURRING ACROSS THE
COASTAL WATERS WITH SUSTAINED 40 AND GUSTS OF 52 AT 41013. THE
STRONG WIND FIELDS SHOULD MOVE OFF RAPIDLY LATER THIS AFTERNOON
AND WILL MAKE A FINAL CALL ON THE GALE WARNING TIMING AT THE 3:30
ZONE PACKAGE. ONLY EXPECT A BRIEF WINDOW OF SMALL CRAFT CONDITIONS
AS HIGH PRESSURE QUICKLY MOVES FROM WESTERN KENTUCKY TO THE
PIEDMONT OF NORTH CAROLINA. EXPECT NORTHERLY WINDS OF 10-15 KNOTS
BY TUESDAY MORNING. FINALLY...LOW WATER LEVELS MAY BE AN ISSUE FOR
THE WATERS OFF OF MYRTLE BEACH BUT WITH THE STRONG OFFSHORE FLOW
RELAXING BY THE NEXT LOW TIDE...DO NOT FEEL THE NEED FOR AN
ADVISORY OR STATEMENT AT THIS POINT.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...HIGH PRESSURE WILL SHIFT CLOSER OVERHEAD ON
TUES AND THEN OFF THE COAST DRIFTING FURTHER EAST BY WED NIGHT.
WINDS WILL DIMINISH AS THEY VEER AROUND FROM THE NORTH NORTHEAST
TUES MORNING TO THE EAST SOUTHEAST THROUGH WED. A WEAK COASTAL
TROUGH DEVELOPS EARLY WED BEFORE DAMPENING OUT AS WINDS CONTINUE
TO SHIFT AROUND TO THE SOUTHEAST BY LATE DAY. AS GRADIENT WEAKENS
EARLY ON TUES THE NORTHEAST WINDS AROUND 20 KTS WILL DIMINISH TO
10 TO 15 KTS. A SLIGHTLY PINCHED GRADIENT WILL DEVELOP EARLY WED
AS COASTAL TROUGH TAKES SHAPE BUT OVERALL WINDS WILL REMAIN 15 KTS
OR LESS TUES AFTN THROUGH WED NIGHT. SEAS WILL DROP TO 2 TO 4 FT
THROUGH TUES BUT WILL INCREASE WED AFTN THROUGH WED NIGHT IN
INCREASING ON SHORE WINDS. PERSISTENT ON SHORE WINDS AROUND 10 TO
15 KTS WILL PUSH SEAS UP LATE WED INTO THURS...POSSIBLY REACHING
SCA THRESHOLDS IN OUTER WATERS BY WED NIGHT.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 300 PM MONDAY...PREFRONTAL REGIME THU/FRI CREATES WINDS
VEERING FROM S THURSDAY TO SW ON FRIDAY AT SPEEDS OF 10-15 KTS
THROUGHOUT. ALTHOUGH THESE WINDS WILL CREATE ONLY MINOR WIND
CHOP...THE PERSISTENT LONG SE FETCH AROUND SURFACE HIGH PRESSURE
WILL BUILD SEAS TO 4-5 FT...WITH A FEW 6 FTERS POSSIBLE NEAR THE
OUTER 20 NM BOUNDARY. THIS WAVE SPECTRUM WILL BE ALMOST ENTIRELY
DOMINATED BY A 9-10 SEC SE SWELL. COLD FRONT DROPS SOUTH ACROSS THE
WATERS VERY LATE FRIDAY NIGHT/EARLY SATURDAY WITH A WIND SHIFT TO
THE NORTH. A DECENT NE SURGE OCCURS SATURDAY WITH WINDS INCREASING
TO 15-20 KTS...CAUSING A CONFUSED SEA STATE AS BUILDING NE WIND
WAVES OVERLAY THE SE SWELL. SMALL CRAFT CONDITIONS ARE POSSIBLE LATE
SATURDAY INTO SUNDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR AMZ250-252-254-
     256.

&&

NEAR TERM...SHK
SHORT TERM...RGZ
LONG TERM...JDW
AVIATION...MRR
Hazardous weather outlook, Mar 5, 3:55 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EST MON MAR 5 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-062045-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
344 PM EST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-062045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
344 PM EST MON MAR 5 2012

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

15

In the hours before

Local storm report, Mar 5, 2:23 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
223 PM EST MON MAR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG 2 E RED SPRINGS         34.82N  79.15W
03/05/2012                   ROBESON            NC   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO MOBILE HOME IN RED SPRINGS.
            ESTIMATED WIND GUSTS OF 50 MPH.

&&

EVENT NUMBER ILM1200019

LACORTE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:19 AM ESTGale WarningILM13 hr
Mar 5, 3:19 AM ESTSmall Craft AdvisoryILM4 hr
Mar 5, 7:42 AM ESTWind AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more8 hr

Nearby

Small Craft Advisories in South Carolina, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.